Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2018, 8:53 PM CDT for 4 counties in South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2018, 8:53 PM CDT (01:53 UTC)
- Expired
- May 8, 2018, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WUUS53 KFSD 090153
SVRFSD
SDC009-067-125-135-090230-
/O.NEW.KFSD.SV.W.0022.180509T0153Z-180509T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
853 PM CDT TUE MAY 8 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Bon Homme County in southeastern South Dakota...
Yankton County in southeastern South Dakota...
Southern Turner County in southeastern South Dakota...
Southeastern Hutchinson County in southeastern South Dakota...
* Until 930 PM CDT.
* At 853 PM CDT, severe thunderstorms were located along a line
extending from near Menno to near Tyndall, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Menno around 900 PM CDT.
Tabor around 910 PM CDT.
Mayfield around 925 PM CDT.
Yankton, Lewis And Clark State Recreation Area and Irene around
930 PM CDT.
Other locations impacted by these severe thunderstorms include
Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
4325 9759 4319 9701 4308 9712 4308 9716
4305 9716 4286 9736 4287 9741 4285 9744
4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0153Z 287DEG 24KT 4318 9757 4293 9783
HAIL...1.00IN
WIND...60MPH
$$
BT3 follow-up statements
856
WWUS53 KFSD 090200
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
900 PM CDT TUE MAY 8 2018
SDC009-067-125-135-090230-
/O.CON.KFSD.SV.W.0022.000000T0000Z-180509T0230Z/
Bon Homme SD-Yankton SD-Turner SD-Hutchinson SD-
900 PM CDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN BON HOMME...YANKTON...SOUTHERN TURNER AND SOUTHEASTERN
HUTCHINSON COUNTIES...
At 859 PM CDT, severe thunderstorms were located along a line
extending from near Menno to 6 miles southeast of Tyndall, moving
east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Mayfield around 925 PM CDT.
Yankton, Lewis And Clark State Recreation Area and Irene around
930 PM CDT.
Other locations impacted by these severe thunderstorms include
Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
4325 9759 4319 9701 4308 9712 4308 9716
4305 9716 4286 9736 4287 9741 4285 9744
4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0159Z 287DEG 24KT 4317 9752 4292 9778
HAIL...1.50IN
WIND...60MPH
$$
BT331
WWUS53 KFSD 090219
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
919 PM CDT TUE MAY 8 2018
SDC009-067-125-135-090230-
/O.CON.KFSD.SV.W.0022.000000T0000Z-180509T0230Z/
Bon Homme SD-Yankton SD-Turner SD-Hutchinson SD-
919 PM CDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN BON HOMME...YANKTON...SOUTHERN TURNER AND SOUTHEASTERN
HUTCHINSON COUNTIES...
At 919 PM CDT, severe thunderstorms were located along a line
extending from near Mayfield to near Lewis And Clark State Recreation
Area, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Mayfield around 925 PM CDT.
Yankton and Irene around 930 PM CDT.
Other locations impacted by these severe thunderstorms include
Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
4325 9759 4319 9701 4308 9712 4308 9716
4305 9716 4286 9736 4287 9741 4285 9744
4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0219Z 287DEG 24KT 4313 9735 4288 9761
HAIL...1.00IN
WIND...60MPH
$$
BT413
WWUS53 KFSD 090224
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
924 PM CDT TUE MAY 8 2018
SDC009-067-125-135-090233-
/O.EXP.KFSD.SV.W.0022.000000T0000Z-180509T0230Z/
Bon Homme SD-Yankton SD-Turner SD-Hutchinson SD-
924 PM CDT TUE MAY 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BON HOMME...YANKTON...
SOUTHERN TURNER AND SOUTHEASTERN HUTCHINSON COUNTIES WILL EXPIRE AT
930 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
4325 9759 4319 9701 4308 9712 4308 9716
4305 9716 4286 9736 4287 9741 4285 9744
4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0223Z 287DEG 24KT 4312 9732 4287 9758
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:59 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 8, 6:59 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 659 PM CDT Tue May 8 2018 .SHORT TERM...(This evening through Wednesday) Issued at 246 PM CDT Tue May 8 2018 Showers and thunderstorms will continue to develop this afternoon and evening. A shortwave trough with multiple bands of enhanced vorticity is providing the forcing and focus for lift with this system. There will be two primary areas of thunderstorm activity this afternoon. 1) Isolated strong to severe storms are possible along and east of Hwy 60 roughly from Sioux City, IA to Windom, MN. It's in this area where southerly winds and increased moisture transport is present. CAPE values will be in the 1000 J/kg range, with models showing about 30 kts of 0-6 km shear. These values are on the low end for sustaining strong, rotating updrafts, but despite marginal parameters, isolated strong thunderstorms are possible. 2) Cold air advection associated with the core of the shortwave will create enough instability for single cell thunderstorms north of I- 90 as it moves east through the evening and early overnight hours. Limited shear will keep these showers and thunderstorms on the weak side, but scattered lightning is still possible. After midnight, forcing for ascent quickly wanes, as do showers. Temperatures on Wednesday will be similar to Tuesday, with highs largely in the 70s. The large scale pattern will be northwesterly flow, and a quick-moving shortwave embedded in the jet will bring another round of showers/thunderstorms through the tri- state area. With limited instability, none of these storms look to be strong or severe at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 246 PM CDT Tue May 8 2018 Thursday is a bit cooler for areas north of I-90, with highs only in the low 60s. The upper level ridge moving in from the west will flatten as another shortwave moves over the region overnight into Friday. Healthy moisture transport ahead of this system will cause it to be a decent rain producer, with 0.5 to 1.0 inch rain amounts looking to be common. Additionally, those along and southwest of the Missouri River will see another marginally favorable setup for strong thunderstorms. Active weather with periods of rain and thunderstorms will continue for the weekend into early next week. A longwave trough will deepen over the Rockies, allowing periodic shortwaves to move through the Northern Plains. No prolonged dry periods are forecast, but 1) Friday afternoon into Saturday morning, and 2) Monday currently look to be the driest periods. If seeking out dry weather, keep tabs on updates to the forecast, as shortwave troughs are notorious for shifting their timing this far out. It's worth noting that none of these rounds of showers over the weekend into early next week currently look to bring strong thunderstorms or large amounts of rain. Temperature-wise, Saturday is forecast to be cool, running about 5 to 10 degrees below average. Sunday's temperatures look close to normal (mid 60s), and next Monday and Tuesday are quite warm, with afternoon highs in the upper 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 658 PM CDT Tue May 8 2018 Scattered storms will move across the region this evening, followed by areas of MVFR-locally IFR ceilings early Wednesday morning. Potential for storms and lower ceilings greater at KHON and KFSD than at KSUX. Any low stratus expected to decrease in coverage by mid-late Wednesday morning, as increasing northwest winds mix out the shallow moisture layer. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JH
Hazardous weather outlook, May 8, 4:24 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 PM CDT Tue May 8 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-092130- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 424 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms may redevelop across the area this afternoon and evening. An isolated storm could become severe with hail to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 8, 7:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 5 S CARTHAGE 44.10N 97.71W
05/08/2018 E1.00 INCH MINER SD TRAINED SPOTTER
PILES OF HAIL UP TO ABOUT 6 INCHES DEEP.
MOST HAIL WAS SMALL, BUT SOME AS BIG AS
QUARTERS.
&&
TRMLocal storm report, May 8, 8:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 3 NW VILAS 44.04N 97.63W
05/08/2018 MINER SD TRAINED SPOTTER
&&
TRMLocal storm report, May 8, 8:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 5 N DE SMET 44.46N 97.55W
05/08/2018 E0.88 INCH KINGSBURY SD TRAINED SPOTTER
HEAVY RAIN AND NICKEL SIZED HAIL.
&&
TRMLocal storm report, May 8, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL SPIRIT LAKE 43.42N 95.11W
05/08/2018 M0.88 INCH DICKINSON IA TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 30 min |
| May 8, 8:07 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 38 min |
| May 8, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.